The Hidden Epidemic of Sexual Dysfunction Which Experts Blame on SSRI Antidepressants
Oct 3, 2022
by Jo MacFarlane
Patients on antidepressants are not being warned of the risk that the pills could permanently ruin their sex lives, experts say.
The Mail on Sunday has been contacted by a number of patients who claim to have been left with ‘life-changing’ sexual problems after taking a class of the drugs known as selective serotonin reuptake inhibitors (SSRIs) to ease symptoms of depression and anxiety.
In the past year, about one in eight people in the UK were prescribed antidepressants, which includes SSRIs, according to the latest official figures – a number that has soared since the pandemic.
They can prove transformative for many people, but are linked with side effects. It has long been known, for example, that those taking them, both men and women, can experience a drop in libido.
But some patients claim the effects have been more persistent and have continued, or even worsened, years after they stopped taking the drugs. Some have had problems for decades.
The symptoms they describe are strikingly similar. Genital numbness – a total lack of sensation around the groin – and for men, erectile dysfunction. Both men and women experience a condition known as anorgasmia – a difficulty in reaching orgasm, and if they do climax, it is weak or without pleasure. As one woman put it: ‘It’s like a sneeze.’
Many report they no longer experience sexual or romantic attraction at all, and have been left with an emotional numbness. Most have seen relationships collapse as a result, while others have missed out on the chance to have children. Some have never experienced pleasure during sex – called anhedonia – and worry they never will.
Significantly, all have found their symptoms repeatedly dismissed by medical professionals, who insist they are linked to their underlying depression and not the pills.
…And this is the heart of the issue. While what these patients have experienced is recognised in the medical literature – and even has a name: post-SSRI sexual dysfunction, or PSSD – there is little evidence or research that proves a definitive link to the drugs.
…An increasing number of experts say there is enough evidence to show post-SSRI sexual dysfunction is plausible but that further work is needed to evaluate the risks.